Alert archive / Nebraska / Wind Chill Advisories in 2022

Wind Chill Advisory 3, NWS North Platte, NE

January 4, 20227 counties in Nebraska

NWS North Platte, NE issued this wind chill advisory at Jan 4, 2022, 12:53 PM MST for 7 counties in Nebraska. It took effect at Jan 5, 2022, 5:00 PM MST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2022, 12:53 PM MST (19:53 UTC)
In effect from
Jan 5, 2022, 5:00 PM MST
Expired
Jan 6, 2022, 11:00 AM MST
In force
18 hr
Issued by
NWS North Platte, NE

Counties Chase County, NE, Deuel County, NE, Frontier County, NE, Hayes County, NE, Keith County, NE, Lincoln County, NE, Perkins County, NE

The radar

The North Platte radar (KLNX), 142 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 7.9 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2022-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2022-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1706 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 11:48 AM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Jan 4, 11:48 AM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1248 PM CST Tue Jan 4 2022

.SHORT TERM...(Today through Wednesday)
Issued at 237 AM CST Tue Jan 4 2022

The short term is quite active with multiple items of focus...those
being high winds today, the passage of a cold front tonight
(bringing cooler temps back), and the snow system starting Wednesday
afternoon.

First off is the winds today. As of 6Z, the sfc low pressure system
to move through today was centered over Montana. This system is fast
moving, and expected to center itself over southern SD/north central
Neb by 12Z this morning. By 18Z, its trailing cold front will push
SE, transversing the CWA. As this occurs, high winds are expected.
There is support for winds to mix to 60 mph for the warning
counties. As such, blended in some 90th percentile NBM to
accommodate for these strong gusts. To note, left the inherited
HWW as is. Counties for the rest of the CWA, although not as
strong, will still be blustery, with widespread WNW wind gusts up
to 45 mph. This is still strong enough to knock somethings over.
As a result though, have removed Sheridan from a High Wind Watch,
as values to do not look to reach into HWW criteria.

Secondly, once the cold front passes (should be into Kansas by the
night), more northwesterly winds are expected. This will begin ~48
hours of CAA at LL. As such, expecting overnight lows tonight in the
single digits at best for the southern half of the CWA, and negative
single digits for the northern half of the CWA. Winds in the
overnight will still be relatively strong for a couple hours,
especially for north central Nebraska where gusts up to 30 mph may
last until Wed AM.

Last, but definitely just as important, is the snow system
Wednesday. Given the CAA and frigid overnight temps, highs Wednesday
will not get above freezing. In fact only single digits for NW to
north central Neb, and up to maybe 20 for the southern Sandhills. As
for the snow event, this is expected to begin in the Panhandle
Wednesday AM, and move east across the area as the day
progresses...with likely PoPs across most of the CWA between 18-23Z.
For SLR, stayed on a bit of the lower end of thinking to stay mesh
with neighbors. This resulted in SLR approx 15-17:1. However,
thinking SLR will actually be a bit higher. Before the onset of the
event, PWATs will be fairly dry (~.15" or so), and get more moist as
the system approaches to near .25", which is average for this time
of the year. Given the lower end PWATs and bitter cold temps,
thinking there will actually be higher SLRs to represent dry snow.
Reinforced this with a look at NAM and GFS predictions for the
Kuchera Ratios...which look to be near 20 for the LBF area, and up
to 25 for the VTN area. Additionally, there is a strong deep DGZ.
Overall, confidence wasn't high enough to go against the grain and
change anything too drastically. As a result, the range of snow at
highest is approximately 4-6", with locally higher amounts possible,
especially in the Panhandle. If higher SLR do pan out, snow
accumulation could be higher. Of note, there is a bit of uncertainty
in the exact placement in the system, as mentioned by the previous
forecaster. Looks as though the band of snow has narrowed and
shifted a touch south, however confidence is low that this will be
the exact placement. LASTLY, winds during this event will still
be gusting near 20-25 mph. As such, there is a chance for patchy
blowing snow. This event is expected to taper off north to south
in the early morning hours of Thursday AM.

.LONG TERM...(Wednesday night through Monday)
Issued at 237 AM CST Tue Jan 4 2022

The main focus in the long term is cold temperatures and wind chills
Wednesday night into Thursday AM. Discussion of the snow event into
Wednesday night can be found in the short term.

The long term begins with light upper level ridging approaching the
area from the west, coincident with a strong 250mb jet. At the sfc,
a High pressure system centered over BC will have an area that drips
down SE across the US into western Neb. Resultant winds will
continue to be from the NNW. As such, LL CAA from the PACNW and
Canada will continue. To compensate, blended in a bit of the 10th
percentile NBM to lower these low temps just slightly. The result is
overnight lows wed night/thurs AM to reach the single to double
digits below 0. Combine with wind gusts still near 20kts, wind
chills are easily reaching the -20F degree mark for most of the CWA,
and even colder for portions of northwest to north central Nebraska.
At this time have not included any wind chill headlines, but they
may be needed depending on how later forecasts evolve.

After this event, the upper level ridging will move into the area.
Resultant subsidence will allow for a bit of warmth come Friday and
Saturday, with highs generally in the mid 30s-40s possible.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1223 PM CST Tue Jan 4 2022

Mainly VFR conditions will prevail through this TAF period, but
by tomorrow afternoon widespread IFR and MVFR expected in snow
across the Panhandle through southwest Nebraska. Winds will be
gusty from the west to northwest through tonight and then shift
more to the north Wednesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until 5 PM MST this afternoon for NEZ022-023-
035-056>058-069.

Winter Storm Watch from Wednesday morning through late Wednesday
night for NEZ022-023-035-036-056-057-059.

Wind Chill Advisory from 3 AM CST /2 AM MST/ to noon CST /11 AM
MST/ Wednesday for NEZ004>010-023>029-094.

&&

SHORT TERM...Sinclair
LONG TERM...Sinclair
AVIATION...Taylor
Hazardous weather outlook, Jan 4, 3:16 AM MST, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
416 AM CST Tue Jan 4 2022

NEZ004>010-022>029-035>038-056>059-069>071-094-051030-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
416 AM CST Tue Jan 4 2022 /316 AM MST Tue Jan 4 2022/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TODAY AND TONIGHT.

A High Wind Warning is in effect today across the Platte Valley
region of western Nebraska. The hazard is sustained winds up to 40
mph and gusts to 60 mph.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A Wind Chill Advisory is in effect Wednesday morning affecting parts
of north central Nebraska. The hazard is wind chill readings of
20 below to 29 below zero.

A Winter Storm Watch continues in effect across parts of western
Nebraska including Interstate 80 Wednesday. The potential hazard
is heavy snow and blowing snow reducing visibility below 1 mile.

A Wind Chill Advisory will likely be issued for Wednesday night
and Thursday morning affecting all of western and north central
Nebraska.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jan 4, 12:09 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
109 PM CST TUE JAN 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1253 PM     NON-TSTM WND GST IMPERIAL                40.52N 101.64W
01/04/2022  M79 MPH          CHASE              NE   ASOS

&&

WILLIAM.TAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 3, 7:23 PM MSTHigh Wind WarningLBFArthur, Chase, Deuel, Garden, Grant, Hayes and 2 more22 hr
Jan 4, 1:16 AM MSTWind Chill AdvisoryLBFArthur, Blaine, Boyd, Brown, Cherry, Custer and 13 more40 hr
Jan 4, 12:53 PM MSTWind Chill WarningLBFArthur, Blaine, Boyd, Brown, Cherry, Custer and 13 more46 hr
Jan 4, 12:53 PM MSTWinter Storm WarningLBFArthur, Chase, Deuel, Frontier, Garden, Hayes and 3 more40 hr
Jan 4, 12:53 PM MSTWinter Weather AdvisoryLBFChase, Custer, Frontier, Grant, Hayes, Logan and 1 more31 hr

Nearby

Wind Chill Advisories in Nebraska, 2022Every wind chill advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.